by Neil Bauman, Ph.D.
A man wrote:
I started taking Adalimumab (Humira) 40 mg in April 2007. Approximately 4 weeks after the first shot, I started having severe vertigo and dizziness along with tinnitus. My balance has been an issue ever since. I have visited and asked several doctors including my primary care physicians, my rheumatologists, 2 otolaryngologists, 2 neurologists, and a neuro-otolaryngologist. I have also had a million dollar work up so they say. I have asked each an every one of these doctors if Humira would cause these symptoms, and each one has informed me that it would not. After taking injections for 17 months I decided to stop taking the injections in October of 2008. Since stopping the injections the symptoms have gradually subsided. I am not completely free of the symptoms and have reached a plateau. Was the Humira causing my balance problems and tinnitus? Will these symptoms ever go away?
I see no reason to doubt that the Humira was causing your balance problems and tinnitus. Although not reported in the PDR, there are other sources that list dizziness, vertigo and tinnitus as side effects of Adalimumab. So it spite of all your doctors to the contrary, Humira could indeed have caused the symptoms you have.
The proof that the Humira caused your tinnitus and balance problems is that they began after you started taking the Hurira, and then later when you stopped taking the Humira, your symptoms began to go away.
I do not have any information on whether the damage will be permanent or not. However, obviously, to some extent your side effects are temporary as your symptoms are slowly going away. We can hope that eventually all your symptoms will disappear, but I do not know if that is realistic to expect or not. You may find some permanent damage remains.
To learn which drugs are (or can be) ototoxic, see “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.